Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Balogh, Zoltán / Cardiliaguet, Pierre / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Gianazza, Ugo / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / Mingione, Giuseppe / Nystrom, Kaj / Riviére, Tristan / Schaetzle, Reiner / Shen, Zhongwei / Silvestre, Luis / Tonegawa, Yoshihiro / Touzi, Nizar / Wang, Guofang

4 Issues per year

IMPACT FACTOR 2017: 1.676

CiteScore 2017: 1.30

SCImago Journal Rank (SJR) 2017: 2.045
Source Normalized Impact per Paper (SNIP) 2017: 1.138

Mathematical Citation Quotient (MCQ) 2017: 1.15

See all formats and pricing
More options …
Volume 11, Issue 1


Relative ∞-capacity and its affinization

Renjin Jiang
  • School of Mathematical Sciences, Beijing Normal University, Laboratory of Mathematics and Complex Systems, Beijing 100875, P. R. China
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Jie Xiao
  • Corresponding author
  • Department of Mathematics and Statistics, Memorial University, St. John’s, NL A1C 5S7, Canada
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Dachun Yang
  • School of Mathematical Sciences, Beijing Normal University, Laboratory of Mathematics and Complex Systems, Beijing 100875, P. R. China
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-09-17 | DOI: https://doi.org/10.1515/acv-2016-0023


In this paper, the so-called relative -capacity is introduced and investigated in a close connection to the viscosity solution of the -Laplace equation. We not only show that the relative -capacity equals the limit of the p-th root of the relative p-capacity as p and hence has a simple geometric characterization in terms of the Euclidean distance, but also establish several basic properties for the relative -capacity. Consequently, we apply the relative -capacity to the embedding theory of the -Sobolev space. More geometrically, we affinize the relative -capacity and its fundamental features as much as possible.

Keywords: Relative infinity capacity; affinization; Sobolev spaces

MSC 2010: 53A15; 47A75; 35J70


  • [1]

    D. R. Adams, Choquet integrals in potential theory, Publ. Mat. 43 (1998), 3–66. Google Scholar

  • [2]

    D. R. Adams and L. I. Hedberg, Function Spaces and Potential Theory, Springer, Berlin, 1996. Google Scholar

  • [3]

    A. Cianchi, E. Lutwak, D. Yang and G. Zhang, Affine Moser–Trudinger and Morrey–Sobolev inequalities, Calc. Var. Partial Differential Equations 36 (2009), 419–436. Web of ScienceCrossrefGoogle Scholar

  • [4]

    I. Dolcetta and P. Lions, Viscosity Solutions and Applications, Springer, Berlin, 1995. Google Scholar

  • [5]

    L. C. Evans and R. F. Gariepy, Measure Theory and Fine Properties of Functions, CRC Press, Boca Raton, 1992. Google Scholar

  • [6]

    M. Flucher, Variational Problems with Concentration, Progr. Nonlinear Differential Equations Appl. 36, Birkhäuser, Basel, 1999. Google Scholar

  • [7]

    C. Haberl and F. E. Schuster, Asymmetric affine Lp Sobolev inequalities, J. Funct. Anal. 257 (2009), 641–658. Web of ScienceGoogle Scholar

  • [8]

    C. Haberl, F. E. Schuster and J. Xiao, An asymmetric affine Pólya–Szegö principle, Math. Ann. 352 (2012), 517–542. CrossrefGoogle Scholar

  • [9]

    J. Heinonen, T. Kilpeläinen and O. Martio, Nonlinear Potential Theory of Degenerate Elliptic Equations, Oxford University Press, Oxford, 1993. Google Scholar

  • [10]

    R. Jensen, Uniqueness of Lipschitz extensions: Minimizing the sup norm of the gradient, Arch. Ration. Mech. Anal. 123 (1993), 51–74. CrossrefGoogle Scholar

  • [11]

    V. Julin and P. Juutinen, A new proof for the equivalence of weak and viscosity solutions for the p-Laplace equation, Comm. Partial Differential Equations 37 (2012), 934–946. CrossrefGoogle Scholar

  • [12]

    P. Juutinen, Minimization Problems for Lipschitz Functions via Viscosity Solutions, Ann. Acad. Sci. Fenn. Math. Diss. 115, Suomalainen Tiedeakatemia, Helsinki, 1998. Google Scholar

  • [13]

    P. Juutinen, P. Lindqvist and J. Manfredi, The -eigenvalue problem, Arch. Ration. Mech. Anal. 148 (1999), 89–105. CrossrefGoogle Scholar

  • [14]

    P. Juutinen, P. Lindqvist and J. Manfredi, On the equivalence of viscosity solutions and weak solutions for a quasi-linear equation, SIAM J. Math. Anal. 33 (2001), 699–717. CrossrefGoogle Scholar

  • [15]

    B. Kawohl and V. Fridman, Isoperimetric estimates for the first eigenvalue of the p-Laplace operator and the Cheeger constant, Comment. Math. Univ. Carolin. 44 (2003), 659–667. Google Scholar

  • [16]

    P. Lindqvist and J. Manfredi, The Harnack inequality for -harmonic functions, Electron. J. Differential Equations 5 (1995), 1–5. Google Scholar

  • [17]

    P. Lindqvist and J. Manfredi, Note on -harmonic functions, Rev. Mat. Univ. Complutense Madr. 10 (1997), 1–9. Google Scholar

  • [18]

    M. Ludwig, J. Xiao and G. Zhang, Sharp convex Lorentz–Sobolev inequalities, Math. Ann. 350 (2011), 169–197. CrossrefWeb of ScienceGoogle Scholar

  • [19]

    E. Lutwak, D. Yang and G. Zhang, Sharp affine Lp Sobolev inequalities, J. Differential Geom. 62 (2002), 17–38. Google Scholar

  • [20]

    E. Lutwak, D. Yang and G. Zhang, Optimal Sobolev norms and the Lp Minkowski problem, Int. Math. Res. Not. IMRN 2006 (2006), Article ID 62987. Google Scholar

  • [21]

    J. Malý and W. P. Ziemer, Fine Regularity of Solutions of Elliptic Partial Differential Equations, Math. Surveys Monogr. 51, American Mathematical Society, Providence, 1997. Google Scholar

  • [22]

    V. Maz’ya, Sobolev Spaces, Springer, Berlin, 1985. Google Scholar

  • [23]

    V. Maz’ya, Lectures on isoperimetric and isocapacitary inequalities in the theory of Sobolev spaces, Contemp. Math. 338 (2003), 307–340. CrossrefGoogle Scholar

  • [24]

    T. Wang, The affine Sobolev–Zhang inequality on BV(n), Adv. Math. 230 (2012), 2457–2473. Google Scholar

  • [25]

    J. Xiao, The p-Faber–Krahn inequality noted, Around the Research of Vladimir Maz’ya. I, Int. Math. Ser. (N. Y.) 11, Springer, New York (2010), 373–390. Web of ScienceGoogle Scholar

  • [26]

    J. Xiao, The sharp Sobolev and isoperimetric inequalities split twice, Adv. Math. 211 (2007), 417–435; corrigendum, Adv. Math. 268 (2015) 906–914. Web of ScienceCrossrefGoogle Scholar

  • [27]

    J. Xiao, The p-affine capacity, J. Geom. Anal. 26 (2016), 947–966. CrossrefWeb of ScienceGoogle Scholar

  • [28]

    J. Xiao and N. Zhang, The relative p-affine capacity, Proc. Amer. Math. Soc. 144 (2016), 3537–3554. Web of ScienceCrossrefGoogle Scholar

  • [29]

    Z. Zhai, Note on affine Gagliardo–Nirenberg inequalities, Potential Anal. 34 (2011), 1–12. Web of ScienceCrossrefGoogle Scholar

  • [30]

    G. Zhang, The affine Sobolev inequality, J. Differential Geom. 53 (1999), 183–202. CrossrefGoogle Scholar

  • [31]

    W. P. Ziemer, Weakly Differentiable Functions, Grad. Texts in Math. 120, Springer, Berlin, 1989. Google Scholar

About the article

Received: 2016-05-13

Revised: 2016-08-09

Accepted: 2016-08-11

Published Online: 2016-09-17

Published in Print: 2018-01-01

Funding Source: Natural Sciences and Engineering Research Council of Canada

Award identifier / Grant number: FOAPAL 202979463102000

Funding Source: National Natural Science Foundation of China

Award identifier / Grant number: 11301029

Award identifier / Grant number: 11171027

Award identifier / Grant number: 11361020

J. Xiao was supported by NSERC of Canada (FOAPAL No. 202979463102000); R. Jiang and D. Yang were partially supported by the National Natural Science Foundation of China (Nos. 11301029, 11171027 and 11361020), the Specialized Research Fund for the Doctoral Program of Higher Education of China (No. 20120003110003) and the Fundamental Research Funds for Central Universities of China (Nos. 2012LYB26 and 2013YB60).

Citation Information: Advances in Calculus of Variations, Volume 11, Issue 1, Pages 95–110, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2016-0023.

Export Citation

© 2017 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in